Prescription Stimulant Abuse Often Begins in High School
Dangers of Stimulant Abuse
Regardless of what age it starts, the misuse of these drugs is dangerous. Prescription stimulants boost a person’s alertness, attention and energy. But they can also increase a person’s blood pressure and heart rate.
Short-term consequences of prescription stimulant abuse can include:
- Loss of appetite
- Increased heart rate, blood pressure and body temperature
- Dilation of pupils
- Interrupted sleep patterns
- Bizarre, erratic, sometimes violent behavior
- Irritability, panic and psychosis
- Convulsions, seizures and possible death from high doses
Long-term consequences may include:
- Permanent damage to blood vessels in the heart and brain
- High blood pressure that can lead to heart attack, stroke or death
- Damage to the liver, kidney and lungs
- Infectious diseases if injection method is used
- Respiratory problems if drug is smoked
- Malnutrition and weight loss
- Disorientation or confusion
- Strong psychological dependence
While most prescription drug abusers take pills, some people crush the tablets to snort or inject the drug. This can cause additional damage because ingredients in the tablets can impede blood flow to the heart and other organs.
Don’t wait until college to talk to your children about prescription stimulant abuse. Recognizing the damage these drugs can cause when taken incorrectly is the first step in avoiding addiction and its potentially fatal consequences.
By Jenna Mitchell